i had to drink a contract and have an iv contrast is that normal?
I went for a ct scan today and am a little worried about the place i went to, it's new and they bulk bill everything. But they seemed a little confused. I had to drink some contrast and have a contrast iv, does that seem right? They also took some scans, waited ten minutes and took some more. Is that normal, i am a little worried about all the radiation involved. Maybe i could have had an mri. I hope someon can alnswe these questions for me, i don't trust doctors.......
From my understanding, an MRI is much more expensive to have done and CT scans are a good start (although in my case a slipped disc was not found on a CT scan but months later was found on an MRI.
I have had the types of contrast you have had....then the CT scan and then they do a preliminary look to see if more scanning is warranted. In my case I did not have to have more scanning the last time I had a CT scan, whereas years ago I did have a second amount of scanning.
I am sure someone will be on to comment on the amount of radiation, but as I understand it, very little radiation is used.
Sounds like what they did was all on the up and up.
It is great to be an advocate for your health....no doubt about it. If I had not been an advocate for myself, I am not sure I would be here now responding to this post. But I have also experienced great frustration with the medical help I did or did not receive. You have to strike a balance between trust in the help you get and advocacy (or at least feel you have the right to ask questions) on your own behalf.
The contrast you drink is for the gastroentestinal tract. Then they give the iv one that makes you feel hot for a minute to see the rest. An Mri is for a localized area they are looking at, like a disc or if they know an area of suspicion. It would be much more expensive to try to cover a large area, much more time, and radiation. Hope everything is clear on your report. Donna
msjazz is right, the 'oral' contrast is used so the radiologist can see the GI tract and such (it helps visualize it better and can identify abnormalities better than without). The IV contrast is used to highlight and identify other organs (for instance, kidneys, etc.) that will not be visible easily without it (it can help identify abnormalities that was as well). Typically they do a scan 'without' the iv contrast and then one 'with' the iv contrast to give the radiologist a better chance at identifying issues.
So, in short, it was 'correct'. Typically with cancer patients they like to do lots of scans to monitor what is going on, yet..you are right...you get oodles of radiation which is not good. However, doctors usually weight that out because of the severity of the current condition (active cancer).
Thanks for your quick response, I feel reassured now. I guess the bottom line is, I should have asked those questions at the time..... and you are right you do need to strike a balance about trusting doctors.....
Hi there...I understand your concerns - CT's can be a little scary! Every pelvic/abdominal scan I've had, they've given me the IV contrast. From what I know, it's to get a better picture of your GI tract - like the others have said.
As for the radiation, yes, there is some exposure from a CT - 1 scan gives you the same amount of radiation you would naturally be exposed to in the course of 3 years from the environment. Obviously your doctor feels though, that the benefit's outweigh the risks. I've had probably close to 25+ scans in just under 3 years, so it can't be that bad!
An MRI does not give off any radiation as it takes pictures from aligning magnets. It does take about 45 minutes for an abdominal MRI, whereas a CT scan is about 5-10 minutes...
It sounds like wherever you went, they did it correctly!
You had a CT scan ...right? If you had MRI they would give you only IV contrast which is called Gandolinium. I have MRI's every 5 months.
The CT drink is called Telebrix (Ioxithalamate) water-soluble, monomeric, ionic X-ray contrast medium based on tri-iodinated benzoic acid and if you like to get more information on this please google it and you will get so much info about this. The IV contrast is iodine-based contrast and yes there are some side effects if you have renal isuficiency.The nurse told me to drink plenty of water the day before the day of the scan and the day after to flush it out of my system. I mean plenty of water!!.
They done things right way. I don't really like telebrix myself and the IV contrast because of potential side effects tthat can be damaging to your system and kidneys but what can one do .If you need the scan you have to have it. It's easier for the radiologist to determine what's going on. Every doctor sees something different way.
I just had CT scan done last Friday (second one in two years-plenty of ionizing radiation)and had to drink this stuff before scan, and during my CT scan they injected the dye into my IV.
What a feeling !!! wow... :I felt hot in my throat and down in pelvic area , in my arms and it dissipated quickly.
Hope this helps. Hugs, Sunes.
I had a CT Scan yesterday as well. They gave me the drink & the IV with scans before and after & in between, for a total of 3 scans.
I have had cancer before, so any imaging that is done on me, they use contrast, whether it is a CT or MRI. The contrast is meant to be taken up by cancer cells and 'glow', making them easier to see. MRI is usually a better scan for skeletal, brain, disc, etc. CT seems to view softer organs better. (so I am told)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.